Log in
AF Association
15,748 members18,748 posts

Sotalol

Has anyone had the same problems as me with 80mg twice per day of Sotalol and swapped to another Beta blocker. Side effects I am getting are aching legs that don’t to walk far. Feeling tired lethargic and quite depressed at times so going to seek advice after new year to see if there are any alternatives. I was on Atenolol for couple of years but Cardiology do not reccomend it now for A/F. Sotalol has brought my heart rate down from 140bpm to around 65bpm and Back into Sinus rhythm. But I am finding side effects difficult to tollerate.

19 Replies
oldestnewest

I have no personal experience of sotalol Mike but as I understand it, it is no longer recommended by NICE as treatment for AF. Again, I have never used it, but Nebivolol seems to get good reviews from people who have experienced fatigue and breathlessness from other betablockers......

bmj.com/bmj/section-pdf/758...

Read the right hand column of page 3 of 6

Reply

None of the other betablockers will stop you going in to AF.

Reply

I was on Amioderone after had my last episode of A/f which worked. But cardiology at Stoke took me off it due to serious side effect in different parts of the body. Sotalol has done a good job controlling A/f but I am struggling with the side effects of 80mg twice per day.

Reply

I took Sotalol without any side effects up to 240 mgs daily. After 8 years it stopped working. Unfortunately the more modern cardioselective betablockers are only rate control while Sotalol is rhythm and rate control. Has your cardiologist tried flecainide or propafenone?

Reply

Posted by another forum member 12/13 days ago.......

"NICE guidlines updated Nov 2018 state that sotalol is used for prophylaxis of PAF

bnf.nice.org.uk/drug/sotalo...

NHS also give similar info

nhs.uk/medicines/sotalol/"

4 likes
Reply

In fairness John, no one is trying to dismiss Sotalol or undermine people’s confidence in their Cardiologist or EP. If someone has expressed concern about their medication it seems reasonable to make them aware of the advice given by the authorities who control medication in the U.K. Patients can then, if they wish, raise the issue with their specialist who may well have very good reasons for wanting the patient to take a particular drug.

No matter how hard we try, we will never please all the people on the forum all the time but we do try our best.......best wishes for 2019.

2 likes
Reply

I wasn't trying to undermine you - just passing on info that I had come across. In fairness to yourself/anyone, you can only pass on what you/I feel is up to date, I appreciate your input at all times. All the very best to you and your family.

Regards John

1 like
Reply

I was a bit tired on Sotalol especially when it was upped to 320mg per day. It stopped being effective and now I’m on Amiodarone, Digoxin and Atenolol which struggles to control things too but at least the episodes are shorter and the rate is slower.

Reply

Yes, I am on 80mg twice a day and am always tired and every joint in my body hurts. But Fingers crossed I only seem to have 1 episode of AF a year so I put up with the side affects.

Reply

Hi harry jack do you have your one episode a year roughly about the same time of year. Mine is always between august and October since 2007 and I can now definitely feel it coming on from August.

Reply

Yes, 3 out of 4 times on 17th October, other time on 12th November. Even my cardiologist said it was "spooky"! No idea why, just happens.

Reply

Interesting - could be an event from the past as the body keeps score? or could be seasonal?

Reply

Could be either of those I guess. Maybe even dehydration as it is warming up then in Australia.

I was feeling quite smug on 12/11 when I realised that I had got past 17/10 last year with no AF and then I felt it come on.

Crazy....

Cheers

Jane

Reply

Hi, I have been on 80mg twice a day for the past three years and during that period suffered headaches, aching joints and I guess feeling low due to tiredness. However, I am also Atorvastatin and after a year of the above side effects by GP took me off the statins for a month and the pain in my left shin in particular diminished by 90% and felt better all over, so I was reduced to 20mg from 40mg , 12 months later the same happened and I am now on 10mg which my new GP says is hardly worth taking but I feel better all round. I have to say Sotalol seemed to have down the trick in the main with my PAP although the HR does sometimes drop to 40 per minute which makes me feel a little breathless but overall no complaints.

Reply

Good news: sotolol worked, it got you back into NSR. The usual expectation is that the longer you stay in NSR the longer you are likely to, ie failure is more likely early. At some point, the benefits do not match the continued treatment. There are several options to ask about.

1/ I would first ask about reducing the dosage. I would also ask for my electrolytes, + creatinine, + urea to be checked. If any of these are off base, you need them sorted.

2/ If that fails, I would ask about stopping it and using it as PIP. Rarely used this way, but might work for you.

3/ Oyster asks my question: have you asked about flecainide? There are loads of people with long term experience of this but there could be some good reasons applicable to you why flecainide is not prescribed. The trouble is, sotolol and flecainide do not go together, so it will be one or the other. Flecainide works alone, or with a wide range of betblockers, but not with sotolol.

2 likes
Reply

For me it is about the balance of positive and negative. I found bisoprolol only controlled my rate and not rhythm. Therefore worked on my SVT but not ectopics. Swopped to a calcium channel blocker and hay presto worked for both. I have horrendous constipation and dry mouth, but would I want the ectopics back for the swop back to beta blockers - No way! I am accepting that they all have side effects and I just try to get on with it. I do realise side effects are horrible but the positives are you back in sinus rhythm and that is a massive bonus. One I would want to keep steady and keep going. Good luck, the road to the correct drug can be long and difficult.

Reply

Sotalol has certainly done the job of preventing AF for me for over a year now and shall be weaning off it in the near future. I suffer from fatigue and painful joints but as I have fibromyalgia I don't attribute anything to side effects of my statins/Sotalol (if only it were that simple!)

It is now 10 weeks since my ablation and it is intended to wean me off Sotalol but to use it as a pill in pocket as it is known to be effective for me. Maybe I shall also feel less pain and fatigue which would be wonderful, but I feel being AF free is more important!

Reply

Hello Mike-Tyson, I now take 40mg.sotalol twice daily after taking Bisoprolol for 6 years. as previously stated Sotalol is not only a beta-blocker but also controls the rhythm of the heart. Following a rough year in 2018 when i was fit for nothing I saw Dr. Ted Lo from University Hospital North Midlands , or Stoke as we call it!. I have taken Sotalol for 4 months now,together with Apixaban and a statin. There is no doubt that Dr. Lo has sorted me out big time, I know it's early days but I have been in NSR since the end of August 2018. I am seeing Dr. Lo next week and will ask about clarification concerning worries about Sotalol as expressed in this forum by various contributors. I can only speak for myself in that I know how my quality of life was last year and how it is now, of course there are side effects with many drugs and individually we all know our own limit of tolerance with these drugs,eg. I could not tolerate Rivaroxaban due to its side effects but I now do not have any of these with Apixaban. Best of luck to you and hope you get sorted in the coming months. Happy new year to all the knowledgeable and interesting people who write on this forum.!

1 like
Reply

Hi read and write

I am under dr Beynon at Stoke had app to see Dr Lo but saw arrithmia nurse instead. Will try reducing my Sotalol to 40mg in morning and 80 at night. And see if that helps before contacting my doctor. Thanks for advice

Reply

You may also like...